Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 10, 2009, 11:28 PM HST for Kauai County, Hawaii. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2009, 11:28 PM HST (09:28 UTC)
- Expired
- Jan 11, 2009, 1:04 AM HST
- In force
- 96 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WGHW50 PHFO 110928 FFWHFO HIC007-111230- /O.NEW.PHFO.FF.W.0002.090111T0928Z-090111T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1128 PM HST SAT JAN 10 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 230 AM HST * AT 1118 PM HST...POLICE OFFICERS REPORTED FLASH FLOODING FROM HEAVY RAIN NEAR THE HANALEI BRIDGE. THEREFORE...THIS BRIDGE MAY BE CLOSED SOON. THE AREA OF HEAVY RAIN WAS MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... PRINCEVILLE...KILAUEA AND HANALEI. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2228 15969 2225 15928 2206 15929 2211 15976 $$ HOUSTON
1 follow-up statement
317 WGHW70 PHFO 111104 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 104 AM HST SUN JAN 11 2009 HIC007-111112- /O.CAN.PHFO.FF.W.0002.000000T0000Z-090111T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 104 AM HST SUN JAN 11 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... THE HEAVY RAINS ASSOCIATED WITH THE LINE OF THUNDERSTORMS THAT MOVED THROUGH AROUND 1100 PM HST SATURDAY HAVE ENDED. HOWEVER...LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS MOST OF THE ISLAND DURING THE NEXT FEW HOURS. LAT...LON 2228 15969 2225 15928 2206 15929 2211 15976 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 8:30 PM HST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 10, 8:30 PM HST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT JAN 10 2009 .SYNOPSIS... A FAST-MOVING COLD FRONT WILL BRING LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS TO KAUAI LATE TONIGHT...AND THEN PUSH DOWN TO THE BIG ISLAND BY MONDAY MORNING. CONDITIONS WILL DRY OUT THROUGH MOST OF NEXT WEEK...BUT ANOTHER FRONT MAY BRING MORE RAIN TO THE ISLANDS BY NEXT FRIDAY. && .DISCUSSION... A RATHER SUBSTANTIAL FRONTAL CLOUD BAND APPROACHED KAUAI FROM THE NORTHWEST...SUPPORTED BY A SHARP BUT NARROW TROUGH ALOFT. LIGHT SOUTHEAST FLOW PREVAILED OVER THE THE STATE IN THE MEANTIME... PUSHING A FEW SHOWERS ONTO SOUTHEAST SLOPES. THESE PREFRONTAL SHOWERS WERE HEAVIEST WHERE A PLUME FROM ONE ISLAND MOVED ASHORE ONTO ANOTHER...BUT GENERALLY RESEMBLED THE TYPES OF SHOWERS ACCOMPANYING WET TRADES. RADAR DATA ALREADY SHOWED A WALL OF ECHOES OFFSHORE TO THE WEST OF NIIHAU...BUT IT WAS NOT CLEAR WHAT FRACTION OF THE RADAR RETURNS REPRESENTED ACTUAL PRECIPITATION REACHING THE SURFACE...AND HOW MUCH WAS ASSOCIATED WITH WET ICE REMAINING AT CLOUD HEIGHT. GUIDANCE AGREES IN PREDICTING THE FRONTAL CLOUD BAND TO REACH KAUAI SHORTLY BEFORE MIDNIGHT TONIGHT...AND OAHU AROUND DAYBREAK ON SUNDAY. ALTHOUGH THIS VIGOROUS SYSTEM IS LIKELY TO PRODUCE PERIODS OF HEAVY RAIN...IT SHOULD MOVE THROUGH QUICKLY ENOUGH THAT WIDESPREAD FLOODING IS NOT LIKELY. HOWEVER...INDIVIDUAL SMALL WATERSHEDS MAY BE OVERLOADED BY LOCAL DOWNPOURS. THE COLD POOL ASSOCIATED WITH THE TROUGH ALOFT CERTAINLY COULD SUPPORT ISOLATED THUNDERSTORMS AS WELL. VIGOROUS AS THIS SYSTEM MAY BE...IT DOES NOT EXTEND MUCH FURTHER SOUTH THAN 20N...AND SO IT CAN BE EXPECTED TO WEAKEN RAPIDLY UP TO THE LATITUDE OF THE ISLANDS ONCE THE FAST-MOVING MID-LEVEL TROUGH STARTS TO PULL AWAY TOWARD THE NORTHEAST ON SUNDAY. THUS...THOUGH SHOWERS LIKELY WILL AFFECT OAHU MOST OF THE DAY...OVERALL RAINFALL THERE SHOULD BE LESS THAN ON KAUAI TONIGHT...WHILE MAUI COUNTY AND THE BIG ISLAND WILL EXPERIENCE ONLY THE REMNANTS OF THIS SYSTEM FROM SUNDAY NIGHT THROUGH MONDAY. EVEN SO...SNOW OR ICE MAY ACCUMULATE ON THE HIGH MOUNTAINS OF THE BIG ISLAND FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. A WEAK HIGH MOVING EASTWARD BEHIND THE FRONT WILL BRING TRADE WINDS TO THE STATE ON MONDAY AND MONDAY EVENING. HOWEVER...THE SUBTROPICAL RIDGE WILL PUSH DOWN OVER THE ISLANDS ON TUESDAY...BRINGING LIGHT AND VARIABLE WINDS. THE RIDGE WILL REMAIN SOUTH OF THE ISLANDS THROUGH THE REST OF NEXT WEEK SO TRADE WINDS WILL BE ABSENT. THE WEATHER WILL REMAIN MOSTLY DRY THROUGH THURSDAY. ANOTHER FRONTAL BAND MAY BRING MORE RAIN TO THE ISLANDS BY THURSDAY NIGHT OR FRIDAY. && .MARINE... A SWELL PRODUCED BY A LOW NORTHWEST OF THE ISLANDS WILL BUILD OVERNIGHT. THIS SWELL WILL RAISE ADVISORY-LEVEL SURF ALONG SHORES FACING NORTH AND WEST ON SUNDAY. COMBINED SEAS WILL EXCEED THE THRESHOLD FOR A SMALL CRAFT ADVISORY IN WATERS NORTHWEST OF THE BIG ISLAND. ANOTHER LOW IS DEEPENING RAPIDLY EAST OF JAPAN. SWELL FROM THAT LOW WILL REACH THE ISLANDS TUESDAY NIGHT AND LIKELY WILL PRODUCE LARGE ENOUGH SURF ALONG SHORES FACING NORTH AND WEST TO REQUIRE A WARNING. ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY MAY PRODUCE MORE WARNING-LEVEL SURF. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FROM 4 AM SUNDAY TO 6 PM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 PM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:35 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Jan 10, 11:19 PM HST | Special Marine Warning | HFO | 56 min | |
| Jan 11, 12:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Jan 11, 1:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 11, 1:24 AM HST | Wind Advisory | HFO | Hawaii | 10 hr |
| Jan 11, 2:13 AM HST | Special Marine Warning | HFO | 62 min | |
| Jan 11, 2:49 AM HST | Areal Flood Advisory | HFO | Honolulu | 64 min |
| Jan 11, 3:14 AM HST | Special Marine Warning | HFO | 91 min | |
| Jan 11, 4:43 AM HST | Special Marine Warning | HFO | 92 min | |
| Jan 11, 5:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 94 min |
| Jan 11, 6:10 AM HST | Special Marine Warning | HFO | 95 min | |
| Jan 11, 7:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 73 min |
| Jan 11, 7:21 AM HST | Flash Flood Warning | HFO | Kalawao | 46 min |
| Jan 11, 7:52 AM HST | Winter Weather Advisory | HFO | Hawaii | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.